Q: My son has suffered from horrible acne for two years, even after seeing two dermatologists. We've tried everything, from prescriptions...

Share story

Q: My son has suffered from horrible acne for two years, even after seeing two dermatologists. We’ve tried everything, from prescriptions and Proactiv to laser treatments. There’s nothing left to try except Accutane, but we worry about side effects.

After using milk of magnesia (MoM) on his face for only two weeks, his skin has improved. It is so much better that instead of hiding behind shoulder-length hair, he got his hair cut so his face can actually be seen!

Be sure to get the original MoM. The mint one contains mineral oil.

A: Dermatologists are skeptical MoM would help against acne even though a letter in the Archives of Dermatology (January 1975) stated that topical application might reduce redness and inflammation.

We have gotten a number of testimonials like yours. Certainly there is little harm in trying MoM.

Under medical supervision, Accutane can be effective against severe acne, but it is expensive and has some potentially serious side effects.

Q: I have taken simvastatin for many years. During the past year, I have developed extreme intolerance to heat. My face gets beet-red, to the dismay of my companions who wonder if they should treat me for heatstroke. Can simvastatin cause this reaction? The only other medication I take is Detrol.

A: We could find no link between the cholesterol-lowering drug simvastatin (Zocor) and heat intolerance. Detrol could be the culprit.

Detrol and other bladder medicines are considered anticholinergic drugs. Medications such as Detrol, Ditropan, Enablex and VESIcare can cause symptoms such as dry mouth and constipation. They also reduce the body’s ability to sweat, which makes people vulnerable to overheating.

Be careful to avoid situations where you might become overheated.

Q: I took Fosamax for osteoporosis and started waking up every night with hip and leg pain. One friend on Fosamax said she developed bone pain, while another had backaches.

My doctor said he had never heard of such problems. After stopping the drug, the pain gradually subsided. What other options for osteoporosis won’t cause such terrible pain?

A: Medications like Fosamax, Actonel and Boniva sometimes cause severe and occasionally incapacitating bone, joint or muscle pain. We’re surprised your doctor was unaware of this.

There are other osteoporosis drugs, such as Evista (raloxifene), Forteo (teriparatide) and Miacalcin (calcitonin). We discuss the pros and cons of drugs and nondrug approaches in our Guide to Osteoporosis. To get a copy, send $3 in check or money order with a long (No. 10), stamped (61 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. U-92, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from www.peoplespharmacy.com.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or via their Web site: www.peoplespharmacy.org